First World Problems

I was diagnosed with Diabetes Insipidus (DI) at three years old. Sharing nearly my whole life with this condition, you would assume I would be a pro at controlling it at this stage. It was a consequence of an illness Histiocytosis effecting my pituitary gland. DI is the lack of a hormone called ADH; which controls the intake and release of fluid in the body.

Ever since I was forced to give up my independence, it’s like I have been brought back to-day one of having to deal with this condition. Faced with these new obstacles which I have to learn how to deal with, trying to maintain a regular life at the same time is hard combination.

Most people are unfamiliar with the side effects of Diabetes Insipidus, and often confuse the symptoms with diabetes mellitus. Even nurses and doctors misunderstand the technique needed to keep DI under control. For instance, when patients stay overnight in hospital, the nurses take your medication, so they can have control over all drug intake. As a regular over night patient in hospitals, I am constantly faced with the need of asking for my tablet before the designated time. You’re probably thinking “what’s the problem?”

I’m sure everyone has had the experience of calling a state of emergency because your bladder is about to burst any minute. Having that experience just the one time will be a lesson learned to never let yourself get into that state again. Depending on medication to ensure this situation is avoided, proves it’s difficulty. It’s hard enough travelling places while needing to use the loo every fifteen minutes. Missing this medication when it’s needed, leaves me feeling dehydrated because all the fluids have been flushed out of my system, feeling thirsty and drinking more fluids as a result, and having this cycle repeated over and over again; until the resolution of supplementing the hormone is complete. This feeling is very uncomfortable and consumes my whole day. Throw in the complication of recent mobility issues and the inevitable transition to a wheelchair, which slows down my rate of achieving this act, potentially causing a delay to reach the toilet; and you have my life to this regular problem.

Giving me the accessibility to this medication when needed, determines whether my day will be spent productively or needing the toilet every fifteen minutes. The simple solution to this problem is to give me the flexibility for having my ADH hormone replacement tablet, ie. Giving me control of the time I take this medication.

An issue everybody, who doesn’t suffer from this condition, fails to recognise.

8 thoughts on “First World Problems

  1. Hi Nellie, my son is 6 yrs old and also has D.I. at times it seems his medication is not always consistent sometimes warring off faster than “the usual” or even lasting longer with the exact same dose. Does this ever happened to you? Have you ever had to up your dose throughout your time with D.I. ?

    1. Hi Aaron, yes, I still do occasionally have to adjust my doses. I take tablets now, which do the same job as DDAVP, but doesn’t have to be kept in the fridge. I always carry some spare tablets around with me just in case my medication wears off earlier than expected. I’d suggest you bring up those issues with your endocrinologist. For me, this issue never resolved itself without the need of an additional tablet, prescribed by a doctor.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s